Epilepsy Foundation

Hello, I had a seizure a few days ago and went to the ER the nurse there told me to look into something called Ativan it's used mostly for people with anxiety which I don't have but it can also help with seizures and in the nerves of your brain. I haven't tried it myself yet so I was wondering has anyone tried it themselves or looked into it? Any feedback you can give me would be appreciated! Thanks :)

Views: 2443

Reply to This

Replies to This Discussion

Bryan, If I remember right, some were given the Ativan to stop a prolonged seizure while in the emergency room.  I think it is given for two different things.  Mine was for uncontrolled crying/emotions after I had my Temporal Lobe surgery where the area of the brain that controls emotions was removed.  I don't/won't ever understand why my emotions were so messed up by the removal of the areas of brain that were removed.  I still have trouble with it years later, but nothing close to as bad as it was for a few months after my surgery.

The generic for Ativan is lorazepam? By any chance is this related to clonazepam, an (anticonvulsant) benzodiazepine formerly used to treat epilepsy, but primarily used today to treat anxiety?

Clonazepam was my 'savior' for years. It was the only medication that ever helped my anxiety, tension, jitteriness. I was on it for over a decade because it helped. It wasn't until I came off of it, ran my car off the road, and was diagnosed with epilepsy that I realized the significance of this. I've gone so far as to question whether a diagnosis of 'anxiety' today really indicates an underlying seizure disorder that's gone unrecognized?

Hello, this is Mary Ann an Information Specialist with the Epilepsy Resource Center. The Resource Center provides information about epilepsy, community referral information for support and assistance, and literature resources to increase understanding of the condition and improve management of the condition.

The following link may be of interest to you,
http://www.epilepsyfoundation.org/Medications-Database.cfm

Best wishes,
Mary Ann
Epilepsy Foundation
Epilepsy Resource Center

Please check out these Foundation programs:
Take Charge: http://www.takechargeteens.org/
Go EYC: http://www.goeyc.org/
School Nurse Online Training: http://www.nasn.org/Default.aspx?tabid=120
Epilepsy and Seizure Response Training for Law Enforcement: http://www.epilepsyfoundation.org/firstresponders/index.cfm

OCDtoo, I believe they both control anxiety.  I was put on the clonazapam because it was not addictive like the ativan.

Amber, I've taken Adavan  before using the oral or under the tounge method it worked great for aprox 4 months I used it anytime I felt a grand-mal coming on. It is highly adictive so I now take Kolonopin .05 mg 2x day i also take 400mg dilantin @ night. Atavan has had terrific results in many people.! If you have alot of questions you really should talk to ur nerologist. Sorry my spelling is so bad I've had epilepsy for 7yrs now ,tried ever med out there & nothing is working actually today I got a referal to UCSF EPILEPSY FOUNDATION to see if I'm a candidate for left temper lobe brain surgery.

Hello Heather,

Ativan or Lorazapam (generic) is in the benzodiazepines family. It is commonly used for anxiety and anticonvulsant. I read somewhere in this thread that it is addictive - this is correct and the longer it is used the more dangerous the withdrawal is.  Benzodiazepines need to be medically monitored during detox because there is a significant risk of stroke, heart attack, seizures and hallucinations. Oddly enough long term use causes anxiety and sleep disturbances - even though this drug is commonly prescribed for anxiety and sleep disorders. Long term use is not recommended as said before is an addictive drug more so causing dependency very quickly for the reason above - you take it you feel good, you begin to feel anxious you need more and so the cycle begins.  Never stop taking Ativan suddenly if you have been on it longer than 2 weeks. In fact this drug was intended as a short term use drug, up to two weeks. It is also used during alcohol detoxing to stop the dangerous effects of withdrawal.  IMHO - Dr's are prescribing it far too often for way too long as a band-aid. This is one of the most common dependencies showing up in detox today. 

Hope this helps with your question...♥

I'm confused.... clonazepam is also a benzodiazepines class drug, they are all addictive. 

Lrjg said:

OCDtoo, I believe they both control anxiety.  I was put on the clonazapam because it was not addictive like the ativan.

Yes and Yes... 
OCDtoo said:

The generic for Ativan is lorazepam? By any chance is this related to clonazepam, an (anticonvulsant) benzodiazepine formerly used to treat epilepsy, but primarily used today to treat anxiety?

Ativan could enhance depression or prolong depressive episodes.. please be cautious.  ♥ 

bryan farley said:

this is an interesting topic. I never remember taking anything after seizures, but sometimes my depression could last for weeks. Glad to know there are options.

Perhaps this is another reason oxygen is administered.

Kristine, I can only guess that me being put on the other drug was because it was less addictive???

 

You are incredibly naive if you think some price must not be paid for control. Ativan (Valium) is addicting but in the minute quantities we are talking about, it is not addicting. Do you take an aspirin a day as blood thinner, you're addicted to aspirin, not a physical but a mental addiction, do you have to work out every day come hell or high water, you're addicted to exercise, do you smoke cigarettes, you're addicted to nicotine. Whatever works works, don't rock the boat.

I'm not sure I even believe in Klonopin addiction anymore - or maybe I should rephrase that? - Klonopin 'dependence'. 

I made the mistake of walking into my GP's office several years back announcing that I thought I was 'dependent' on Klonopin. I wasn't abusing it, selling it, taking more than prescribed - nothing - just every time I'd try to come off of it I felt like I was going to 'tremble' to death, which I interpreted as 'anxiety'. I had been on it for probably 10 years or more, and yes, the dosage needed to be increased over the years to maintain its anti-anxiety effect. I think I was on 1mg in the morning, 1mg at bedtime before all was said and done - maybe even more, I forget. 

My GP explained that this (dependence) was too complicated for her to handle, so I went back to a neurologist I had seen in the past. He wasn't too eager to pull me off of it, and I was fine with that (since I didn't enjoy trembling), but eventually I was discharged as his patient - long story. (Oh what the heck - I asked him out, accidentally found him on JDate later, clicked on his profile. The end.) So picture this - been on Klonopin for a decade or more (pretty much non-stop) and no doctor on the planet earth would now prescribe this medication for me unless I agreed to counseling, not even another GP I had seen who had (easily) prescribed it for me in the past. So in my records I'm reading 'drug addict' (evidently doctors don't make any distinction between 'addiction' and 'dependence'). Still other records describe me as a 'doctor-hopping' loser with 'psychosomatic tendencies'. To make a long story short - I felt like a drug addict and discontinued Klonopin on my own - just got tired of being treated like I was mentally ill for asking a man out and/or for remaining adamant that something was terribly wrong with me. I spent 5 or 6 years in jittery hell as a result, sawing my teeth down, not sleeping, only to learn (and only after crashing my car 5 years later) that I had a seizure disorder all along. I'm still emotionally distraught over this.

So needless to say I no longer believe in Klonopin 'dependence' - I just can't. I believe those on it who 'need' it to function probably have an underlying seizure disorder like me. True, it's not the best drug for seizures due to the increases needed. But at least it was holding my seizures at bay until my seizure disorder was realized and diagnosed.

I asked my current neurologist if discontinuing Klonopin on my own may have caused a seizure disorder. She told me that, no, though it may have lowered my seizure threshhold, I likely had a seizure disorder all along - the reason it helped.

How's the song go?..."Isn't it ironic?"

 

 

Reply to Discussion

RSS

Terms of Service Update 6/4/2012

We have updated our Terms of Service for eCommunities Groups.

Events

April 2014
SMTWTFS
12345
6789101112
13141516171819
20212223242526
27282930
       

© 2014   Created by EF Admin.

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service